Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Dodge City, KS

May 17, 2004Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2004, 11:17 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 11:17 PM CDT (04:17 UTC)
Expired
May 18, 2004, 12:15 AM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KDDC 180417
SVRDDC
KSC145-185-180515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
  NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1215 AM CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF ZOOK...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEWARD AROUND 1130 PM CDT
  HUDSON AROUND 1150 PM CDT

LAT...LON 3825 9907 3801 9911 3802 9851 3824 9848

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:06 PM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, May 17, 3:06 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON MAY 17 2004

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGES WILL BE CONVECTIVE LOCATION AND TEMPERATURES THE
NEXT COUPLE OF DAYS.

SURFACE FRONT CURRENTLY STRETCHES NORTHEAST FROM A SURFACE LOW IN
THE KSPD-KEHA AREA. DRYLINE LIES SOUTH OF THE LOW ACROSS THE
PANHANDLES. LOOKS LIKE THE INTERACTION BETWEEN THESE FEATURES WILL
BE THE FOCUS FOR POSSIBLE CONVECTION LATE THIS AFTERNOON AND
EVENING. A FLY IN THE OINTMENT IS THE FAIRLY STRONG CAP, LACK OF
BACKED FLOW AHEAD OF THE SURFACE LOW, AND SOME HIGH CLOUDS THAT ARE
CURRENTLY MOVING ACROSS INTO WESTERN KS THAT WERE GENERATED OVER THE
ROCKPILE. IF STORMS DO GO UP, THERE IS ENOUGH DEEP LAYER SHEAR FOR
SOME STORM ORGANIZATION. STORMS ARE ALSO GOING UP ALONG THE LEE
SLOPES IN AN UPSLOPE REGIME BEHIND THE FRONT. THIS ACTIVITY MAY
CONGEAL AND FORM AND MCS THAT WILL MOVE EAST INTO WESTERN KS LATER
TONIGHT AS THE LLJ INTENSIFIES AGAIN OVER THE PLAINS. HIGHS TOMORROW
WILL BE TRICKY AS TEMPS ARE ONLY IN THE LOW TO MID 60S NORTH OF THE
FRONT WITH LOW CLOUD COVER. IF THE FRONT SAGS SOUTH THRU OUR AREA WE
COULD SEE THOSE SAME CONDITIONS TOMORROW, ESPECIALLY ACROSS THE
NORTH. HAVE LOWERED CURRENT GRIDS BY SEVERAL DEGREES ACROSS THE NORTH
AND CENTRAL AREAS. ALSO INTERESTING TO NOTE IS THE MESOETA
LEAVES AN OUTFLOW BOUNDARY ACROSS OUR EASTERN ZONES. THE
QUESTION FOR CONVECTION WILL BE THE CAP AS IT WILL CONTINUE TO
GET STRONGER WITH TIME. UPPER HEIGHTS RISE ON WEDNESDAY OVER THE
PLAINS AS THE PATTERN AMPLIFIES WITH LOWERING HEIGHTS IN THE WEST.
ETA MODEL SOUNDINGS MIX US OUT TO AROUND 100 DEGREES WITH A SW WIND.
ETA IS PROBABLY DRYING US OUT TOO MUCH BEHIND THE DRYLINE AS EVEN THE
MET GUIDANCE DOESNT AGREE WITH THE SURFACE DEWPOINT GRAPHIC PLOTS.
WILL RAISE HIGHS INTO THE LOW TO MID 90S. WILL LEAVE A SLGT POP IN
AHEAD OF THE DRYLINE, BUT WITH 1000-500MB THICKNESSES APPROACHING
OR EXCEEDING 5820 METERS, THE LOWER TROPOSPHERE MAY BE TOO WARM TO
SUPPORT CONVECTION.

DAYS 3-7...

THE MEDIUM RANGE MODELS ARE SUGGESTING A PERSISTENT UPPER TROUGH
ALONG AND OFF THE WEST COAST OF THE U.S. WITH SOUTHWESTERLY FLOW
ALOFT OVER THE CENTRAL HIGH PLAINS.  THIS SHOULD KEEP A SURFACE
FRONT IN PLACE SOMEWHERE ACROSS THE CENTRAL PLAINS AS FORECAST BY
THE ECMWF AND GFS MODELS AT LEAST INTO THURSDAY BUT THIS COULD BE
LIFTED TO THE NORTH A BIT TOWARD THE WEEKEND AS THE UPPER LEVEL
RIDGE BUILDS A LITTLE.  BY NEXT WEEKEND, THE EC AND GFS ARE HINTING
AT A MORE SIGNIFICANT WAVE EJECTING OUT OF THE SOUTHWEST ALTHOUGH
THE EC HAS THE BETTER DYNAMICS SHIFTED NORTHWARD INTO THE DAKOTAS.
CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE AREA LATE
SATURDAY AND WILL LEAVE INTACT. HAVE INSERTED POPS TO THE FORECAST
FOR MONDAY NIGHT AS THE GFS CONTINUES THE DECENT SOUTHWEST FLOW
ALOFT AND ANY MINOR RIPPLES IN THE FLOW WOULD LIKELY BE CAPABLE OF
GENERATING SOME LATE AFTERNOON/NIGHTTIME THUNDERSTORMS, ESPECIALLY
WITH THE SURFACE BOUNDARY CONTINUING TO BE IN THE VICINITY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 60 75 61 94 / 50 20 20 20
GCK 57 76 60 93 / 60 20 20 10
EHA 58 83 60 92 / 20 20 20 10
LBL 59 82 62 92 / 20 20 20 10
HYS 57 70 60 93 / 60 20 20 20
P28 63 80 65 91 / 30 20 20 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, May 17, 5:45 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT MON MAY 17 2004

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND TONIGHT ACROSS MUCH OF
THE REGION.  THUNDERSTORM INITIATION IS LIKELY AFTER 4 PM IN THE
VICINITY OF JOHNSON, ULYSSES AND SYRACUSE.  STORMS WILL INCREASE
RAPIDLY IN NUMBERS TOWARD EVENING.  THE THREAT WITH THE STORMS WILL
BE DAMAGING HAIL AND HIGH WIND.  TORNADOES WILL ALSO BE POSSIBLE
WHERE THUNDERSTORM BASES LOWER IN PROXIMITY TO HIGHER LEVELS OF
SURFACE MOISTURE.

IN ADDITION TO THE SEVERE WEATHER THREAT, THE POSSIBILITY OF
EXCESSIVE RAINFALL WILL INCREASE AS THE STORMS EVOLVE INTO A COMPLEX
OF CELLS.  AREAS THAT RECEIVED HEAVY RAIN SUNDAY EVENING COULD GET
ANOTHER DOSE OF HEAVY RAIN AND PERSONS IN THOSE AREAS SHOULD BE
ALERT TO WEATHER CONDITIONS, ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS POSSIBLE TUESDAY
AFTERNOON AND EVENING.  THESE STORMS COULD ALSO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND
EVENING...FIRST IN FAR WESTERN KANSAS AND THEN FARTHER EAST INTO THE
DODGE CITY, NESS CITY AND HAYS AREAS THIS EVENING.

07

In the hours before

Local storm report, May 17, 6:55 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             7 S NESS CITY           38.35N 99.91W
05/17/2004  0.75 INCH        NESS               KS   STORM CHASER

&&

15
Local storm report, May 17, 7:17 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             12 NW DODGE CITY        37.88N 100.17W
05/17/2004  0.75 INCH        FORD               KS   PUBLIC

&&

18
Local storm report, May 17, 7:48 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             15 SSW NESS CITY        38.25N 100.01W
05/17/2004  0.88 INCH        NESS               KS   TRAINED SPOTTER

&&

18
Special weather statement, May 17, 9:52 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT MON MAY 17 2004

KSZ030-031-043>046-061>066-074>081-084>090-180300-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
952 PM CDT (852 PM MDT) MON MAY 17 2004

...TORNADO WATCH NUMBER 212 EXPIRES AT 10 PM CDT...

THE THREAT OF TORNADOES HAS ENDED. HOWEVER, THERE IS STILL A CHANCE
OF ADDITIONAL THUNDERSTORMS THROUGH THE NIGHT.

15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:06 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman39 min
May 17, 7:41 PM CDTSevere Thunderstorm WarningDDCNess49 min
May 17, 7:51 PM CDTSevere Thunderstorm WarningDDCGray24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.